Police and paramedics are called to a busy intersection where a 28-year-old male was seen running through traffic and was presumeed to have been hit by a car. He was tackled by police and physically restrained until Emergency Medical Services (EMS) arrived and injected his thigh with 5 mg of intramuscular midazolam. Police left the scene, and the patient arrives at the emergency department by EMS 10 minutes after the midazolam injection. He is still agitated and uncooperative. The security staff place him in four-point restraints, and he is still combative. EMS has no identification on the patient, and he is not able to provide you with his past medical history. His heart rate is in the 140s and regular. He will not lie still enough to get a blood pressure measurement. The patient is screaming incomprehensible words mixed with profanities, with a faint inspiratory stridor as he gasps between fits. Peripheral pulses are strong and regular, skin is diaphoretic but warm, and you notice what appears to be a well-healed tracheostomy scar. You also notice a small laceration with underlying hematoma on the forehead.
How Should We Categorize This Extremely Agitated Patient, and What Physiologic Considerations Should We Be Aware of During Airway Management?
The differential for this patient’s agitated delirium is broad and includes toxic ingestion and head injury—or both. Immediate rapid sequence intubation (RSI) without considering the underlying physiologic changes in severely agitated patients may result in rapid decompensation during intubation. In 2009, the American College of Emergency Physicians recognized the “excited delirium syndrome” into which this patient falls, though universal consensus on the definition is lacking.1 Nonetheless, excited delirium is characterized by “incoercible psychomotor agitation and aggressiveness.”2 The pathophysiology of excited delirium is hypothesized to be related to high levels of endogenous catecholamines with concomitant use of stimulant drugs, most often cocaine.2,3 Mortality from excited delirium is reported between 8.3% and 16.5%, and deaths are attributable to acute myocardial dysfunction.2 There is a theorized connection between the hyperdopaminergic environment in the brain of patients with excited delirium and abnormal autonomic signaling. This is one explanation for sudden cardiovascular collapse seen in some patients with this syndrome.4
Pharmacologic treatment is often necessary to control the excited delirium and facilitate adequate assessment and preparation for intubation. Mild sedation allows for better anatomic assessment prior to intubation, and it is often vital for adequate denitrogenation. While medications to control agitation may be helpful in this way, emergency practitioners must also remember that these medications can also exert influence over the hemodynamic milieu, which can include autonomic dysregulation. Many pharmacologic options exist for sedating severely agitated patients, including benzodiazepines, neuroleptics, ketamine, and dexmedetomidine. High doses of benzodiazepines require careful consideration, as high doses may be less hemodynamically neutral and are more likely to lead to respiratory depression. ...